According to pharmacist and hormone expert Marla Ahlgrimm, the synthetic hormone replacement (HRT) preparation developed specifically to increase “compliance” has had the reverse effect: women quit taking the estrogen progestin combination in huge numbers. In fact, reports Marla Ahlgrimm, half of those who began taking the medication stopped after one year, and after two years 80 percent tossed out their pills, according to one major study. What is behind the high discontinuation rate for certain forms of HRT? A host of causes, says Marla Ahlgrimm, depending on a woman’s age and background. In this brief article, Marla Ahlgrimm cites several experts and points out fear of adverse effects as a primary causal influence.
For younger women who have menstruated within the last two years, fear of breast cancer is the leading reason for discontinuing HRT, according to Philip Sarrel, M.D., a professor of obstetrics, gynecology, and psychiatry at the Yale University School of Medicine. Women who are more than two years past menopause or cessation of their periods are more inclined to stop taking HRT because of adverse effects, notably break-through bleeding (read more about bleeding treatment and side effects in the source).
Nancy Church, M.D., an OB/GYN at Wellness Connections in Chicago explains that, “If a woman is using one of the older [hormone] preparations that cause the most breast tenderness, she may associate that tenderness with cancer and stop taking [the medication].” Breast tenderness caused by certain hormone preparations is not a warning sign of breast cancer, assures Marla Ahlgrimm.
In many cases, points out Marla Ahlgrimm, women may stop taking estrogen progestin HRT simply because they have not been given adequate information about what medication they are taking, why they are taking it, and what to expect. The dosage form, cream, tablet, or patch, and route of administering of HRT can make a difference in whether women continue to take the medication, says Marla Ahlgrimm.
At times, reports Marla Ahlgrimm, HRT fails to manage symptoms that a woman has been experiencing, often due to the fact that a need to replace testosterone has been overlooked. Although women’s bodies manufacture testosterone in significantly lower amounts than men do, it still plays a key role in women’s health. In menopausal women, explains Marla Ahlgrimm, testosterone may be needed to help control hot flashes, increase vaginal blood flow and reduce vaginal dryness, and build bone.
However, according to Marla Ahlgrimm, the decision to add testosterone to a woman’s estrogen progestin HRT regimen must be made after a thorough evaluation. This may be a real issue for women whose ovaries have been removed, because in women, testosterone is made in the ovaries and adrenal glands. Surgical removal of the ovaries thrusts women into menopause and, without the appropriate HRT supplementation, is frequently followed by sudden and intense side effects.
While testosterone may be eventually prescribed for women who report decreased sex drive or whose hot flashes persist, says Marla Ahlgrimm, the appropriate dosages of estrogen and progesterone should be established first.
Marla Ahlgrimm reports that some women report improved hot flashes as they begin an HRT regime, with hot flashes returning and even increasing during the second or third week of treatment. It is essential, however a woman understands by the fourth week the body will adjust and she will feel much better. If solid patient education is not offered, suggests Marla Ahlgrimm, a woman may stop taking the HRT medication before her body becomes adjusted to the treatment.
Why Women Stop Taking HRT
- Fear, particularly of breast cancer.
- Adverse effects: breakthrough bleeding, headaches, bloating.
- Inadequate communication, not understanding what the medication is or the reason for taking it.
- Failure of treatment to meet expectations; e.g., symptoms were not relieved or they worsened.